Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 208, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 30, 2018, 6:18 PM CDT for Lauderdale County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2018, 6:18 PM CDT (23:18 UTC)
- Expired
- May 30, 2018, 7:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lauderdale County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2164 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:00 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 30, 5:00 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Jackson MS 500 PM CDT Wed May 30 2018 .DISCUSSION... Tonight and Thursday... As expected, isolated to scattered thunderstorms have begun developing across mainly northern and eastern portions of the forecast area this afternoon. This trend will continue through the remainder of the afternoon, with convection gradually subsiding in both coverage and intensity in the late afternoon and early evening timeframe as daytime heating wanes. The combination of propagating outflow boundaries over the area, ample instability, sufficient flow, and steep lapse rates over this area, could yield some strong to isolated severe storms. The most intense storms will be capable of producing both gusty winds and hail. Thus, I'll maintain the ongoing "Marginal Risk" for isolated severe storms across the northeast half of the CWA for the remainder of today. Once convection dissipated this evening, a quiet night is expected across the forecast area. Mild conditions will exist as lows only fall into the low and middle 70s. Although much of the current cloud cover over the CWA will erode during the evening, with the continued increase in low level moisture, some low stratus will likely develop towards day break Thursday. Under continued northwest flow aloft, strong mid/upper level ridging will build across the Lower Mississippi Valley on Thursday, in addition to high pressure at the surface. While some isolated convection can't be ruled out in the east, on the eastern periphery of this east advancing ridge, this feature looks to squash rain chances across much of the region. Low level moisture will continue to increase, as will humidity levels as a result. As high top out in the low to mid 90s, the combination of heat and high humidity levels will result in afternoon heat index values to top out around the century mark. /19/ Tomorrow night through Wednesday... A hot and humid pattern will continue across the ArkLaMiss as the region remains under the influence of an upper-level ridge centered over Texas. 850mb temperatures will continue to warm Friday into Saturday with heat stress concerns increasing. Heat index values will reach or briefly exceed the century mark for most locations on Friday. The hottest day will be on Saturday as 850mb temperatures continue to warm into the 20-22 C range. When combined with surface dewpoints in the 70s this will result in widespread 100-105 degree heat index values. Will continue to advertise the ongoing limited risk for heat stress across the entire area on both Friday and Saturday. A heat advisory could eventually be needed for the hottest day on Saturday. By Saturday afternoon and evening, a shortwave trough is progged to traverse from the Northern Plains into the Midwest and Great Lakes region with a cold front pushing towards the ArkLaMiss within the northwest flow aloft. There's fairly decent agreement amongst the global models that this front will be entering the Delta by early Sunday morning. A few strong storms cannot be ruled out with any overnight activity moving into the Delta late Saturday night into early Sunday morning. The front will continue to push through the area during the day on Sunday with the greatest storm coverage generally along and southeast of the Natchez Trace Parkway corridor, however the coverage will be dependent on the exact frontal position. Regardless, a robust thermodynamic environment characteristic of 3000-4000 J/kg of SBCAPE, steep mid-level lapse rates of 7.5 C/km, and upper 20s to low 30s vertical totals combined with 20-25kts of deep layer shear will be more than sufficient for severe weather potential. While at least a marginal risk could likely be needed, the timing and spatial uncertainties preclude mentioning in the HWO/graphics at this point. Additionally, one more round of heat stress issues could be realized Sunday afternoon mainly south of I-20 ahead of the cold front where heat index values will once again approach the 100-105 degree range. Following the cold frontal passage, both the GFS and ECMWF are in decent agreement that a much drier airmass will advect in with surface dewpoints dropping into the upper 50s to low 60s. This will support cooler and more pleasant overnight low temperatures going into Monday morning. There remains uncertainty as to how far south the front will make it with some indications that the boundary could become hung up over a portion of the area. Additional convection, some of which could be strong to severe, cannot be entirely ruled out early next week depending on where the boundary stalls. However, if the boundary is able to clear the area storm chances will be much lower owing to the drier airmass. /TW/ && .AVIATION... 18Z TAF discussion: VFR flight categories will prevail at sites through much of this forecast period. Due to isolated to scattered convection this afternoon, a brief period of MVFR/IFR categories can't be ruled out at sites where convection is observed. The same goes for early Thursday morning. Some low stratus/patchy fog developing around day break Thursday, could potentially reduce ceilings and/or visibilities to MVFR status for a brief 1-2 hour period. Southwest winds today will gradually become light from the south this evening, with a light south to calm wind expected during the overnight hours. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 93 73 93 / 14 5 1 2 Meridian 71 92 73 94 / 26 15 2 7 Vicksburg 73 93 74 93 / 6 3 1 1 Hattiesburg 73 93 74 94 / 23 16 2 9 Natchez 73 91 74 92 / 7 3 1 3 Greenville 74 93 75 92 / 12 3 2 2 Greenwood 73 93 74 92 / 19 4 4 3 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/19
Hazardous weather outlook, May 30, 4:03 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 403 PM CDT Wed May 30 2018 ARZ074-075-MSZ034-035-040>043-047>050-053>057-059-061>066-072>074- 312115- Ashley-Chicot-Washington-Humphreys-Issaquena-Sharkey-Yazoo- Madison MS-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Simpson- Smith-Jasper-Jefferson-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 403 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday, areawide on Friday and Saturday, and along and south of I-20 on Sunday. This will result in increasing heat stress. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activies, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ018-019-025>033-036>039-044>046-051-052-058-312115- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Leake- Neshoba-Kemper-Newton-Lauderdale-Clarke- 403 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through the remainder of this afternoon Isolated severe storms capable of producing damaging wind gusts and hail up to quarter size are possible this afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday, areawide on Friday and Saturday, and along and south of I-20 on Sunday. This will result in increasing heat stress. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activies, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. LAZ007>009-015-016-023>026-MSZ060-312115- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Adams- 403 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Thursday EXCESSIVE HEAT THREAT...Limited TIMING...Thursday Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activies, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday, areawide on Friday and Saturday, and along and south of I-20 on Sunday. This will result in increasing heat stress. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activies, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 1 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, May 30, 5:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
541 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 5 NW ARTESIA 33.47N 88.69W
05/30/2018 OKTIBBEHA MS EMERGENCY MNGR
MULTIPLE TREES DOWN IN THE CLAYTON VILLAGE
AREA INCLUDING CURTIS CHAPEL ROAD AND
HICKORY DRIVE.
&&
TWSpecial weather statement, May 30, 5:42 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Jackson MS 542 PM CDT WED MAY 30 2018 MSZ038-302330- Winston MS- 542 PM CDT WED MAY 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINSTON COUNTY UNTIL 630 PM CDT... At 542 PM CDT, Meteorologists were tracking a strong thunderstorm over Vernon, or near Nanih Waiya, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Winston County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3293 8899 3304 8904 3312 8881 3293 8881 TIME...MOT...LOC 2242Z 237DEG 11KT 3301 8891 TW
Special weather statement, May 30, 5:43 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Jackson MS 543 PM CDT WED MAY 30 2018 MSZ043-044-049-050-302330- Scott MS-Leake MS-Rankin MS-Madison MS- 543 PM CDT WED MAY 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE... NORTHEASTERN RANKIN...NORTHWESTERN SCOTT AND EAST CENTRAL MADISON COUNTIES UNTIL 630 PM CDT... At 543 PM CDT, Meteorologists were tracking a strong thunderstorm near Farmhaven, or 13 miles southwest of Carthage, moving southwest at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Farmhaven around 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3274 8961 3257 8961 3249 8987 3269 8991 TIME...MOT...LOC 2243Z 059DEG 10KT 3265 8974 TW
Special weather statement, May 30, 5:55 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
555 PM CDT WED MAY 30 2018
MSZ052-058-302345-
Lauderdale MS-Clarke MS-
555 PM CDT WED MAY 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARKE AND
LAUDERDALE COUNTIES UNTIL 645 PM CDT...
At 555 PM CDT, Meteorologists were tracking a strong thunderstorm
over Toomsuba, or 8 miles south of Lauderdale. This storm was nearly
stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lauderdale, Toomsuba, Alamucha and Kewanee around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3221 8843 3221 8878 3238 8882 3249 8866
3258 8839
TIME...MOT...LOC 2255Z 243DEG 1KT 3240 8854
ECSpecial weather statement, May 30, 5:58 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Jackson MS 558 PM CDT WED MAY 30 2018 MSZ058-302345- Clarke MS- 558 PM CDT WED MAY 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARKE COUNTY UNTIL 645 PM CDT... At 557 PM CDT, Meteorologists were tracking a strong thunderstorm over Quitman, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sykes around 640 PM CDT. Crandall around 645 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3190 8847 3193 8878 3211 8879 3218 8844 TIME...MOT...LOC 2257Z 266DEG 9KT 3203 8870 EC
Local storm report, May 30, 5:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
559 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG BLACK HAWK 33.33N 90.01W
05/30/2018 CARROLL MS PUBLIC
MULTIPLE TREES DOWN ACROSS BOTH HWY 430 AND
HWY 17 NEAR BLACK HAWK.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:42 AM CDT | Special Weather Statement | JAN | Kemper | 63 min |
| May 30, 3:58 AM CDT | Special Weather Statement | JAN | Kemper | 47 min |
| May 30, 4:44 AM CDT | Special Weather Statement | JAN | Lauderdale | 31 min |
| May 30, 4:53 AM CDT | Special Weather Statement | JAN | Kemper | 52 min |
| May 30, 1:19 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 56 min |
| May 30, 2:27 PM CDT | Special Weather Statement | JAN | Leflore | 48 min |
| May 30, 2:33 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 27 min |
| May 30, 2:40 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys | 35 min |
| May 30, 3:01 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 44 min |
| May 30, 3:27 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 48 min |
| May 30, 3:55 PM CDT | Flash Flood Warning | JAN | Lowndes | 2 hr |
| May 30, 3:59 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 46 min |
| May 30, 4:20 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 40 min |
| May 30, 4:31 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 18 min |
| May 30, 5:00 PM CDT | Special Weather Statement | JAN | Winston | 30 min |
| May 30, 5:02 PM CDT | Special Weather Statement | JAN | Leake | 28 min |
| May 30, 5:08 PM CDT | Special Weather Statement | JAN | Lowndes | 52 min |
| May 30, 5:16 PM CDT | Special Weather Statement | JAN | Rankin | 29 min |
| May 30, 5:42 PM CDT | Special Weather Statement | JAN | Winston | 48 min |
| May 30, 5:43 PM CDT | Special Weather Statement | JAN | Madison | 47 min |
| May 30, 5:55 PM CDT | Special Weather Statement | JAN | Lauderdale | 50 min |
| May 30, 5:58 PM CDT | Special Weather Statement | JAN | Clarke | 47 min |
| May 30, 6:14 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Neshoba, Newton | 46 min |
| May 30, 6:20 PM CDT | Special Weather Statement | JAN | Noxubee | 25 min |
| May 30, 6:33 PM CDT | Flash Flood Warning | JAN | Lauderdale | 117 min |
| May 30, 6:43 PM CDT | Flash Flood Warning | JAN | Clarke | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.